Call Us Today! 708-628-5932

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably common. From popular pain medicine to tinnitus medicine, here’s the low-down on drugs that impact your hearing for better or for worse.

Your Hearing Can be Impacted by Drugs

The United States accounts for nearly half of the $500 billion dollar pharmaceutical industry. Do you regularly take over-the-counter medication? Or are you using ones that your doctor prescribes? All medications have risks, and even though side effects and risks might be listed in the paperwork, no one ever thinks they’ll be impacted. So it’s worthwhile to point out that some medications raise the chance of hearing loss. But on the plus side, some medications, including tinnitus treatments, can actually help your hearing. But which of these will be an issue for your hearing? And what do you do if a doctor prescribes drugs that cause loss of hearing? Here’s the long and short on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

Many people are surprised to find out that something they take so casually could cause hearing loss. How regularly loss of hearing happened in individuals who were taking many different kinds of pain relievers was examined by researchers. This link is backed by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Ongoing, daily use of over-the-counter painkillers damages hearing. Regular use is defined as 2 or more times a week. You commonly see this regularity in people with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were managing chronic pain with this drug. To be clear, prescription medications are equally as bad. Hearing loss may be caused by the following:

  • Fentinol
  • Methadone
  • Oxycodone

It’s unclear specifically what triggers this hearing loss. These drugs may lessen blood flow to your sensitive inner ear, which as time passes would destroy nerves that detect sound. That’s the reason why hearing loss might be the result of long term use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But certain types of antibiotic may increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with reliable data because they are in their initial phases. But there certainly seem to be a few individuals who have developed hearing loss after taking these medications. It’s persuading enough to see the outcomes of the animal testing. There may be something to be concerned about as indicated by the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Certain other respiratory diseases

In contrast to most antibiotics, they’re more often used over a prolonged time period to address chronic infections. Pneumonia and children’s ear infection were, until very recently, widely treated by Neomycin. Concerns over side effects over the years have led doctors to prescribe alternatives. More research is needed to determine why some antibiotics might contribute to hearing loss. It would seem that they might cause swelling in the inner ear that creates long-term damage.

3. How Quinine Impacts Your Hearing

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to treat malaria and has also been employed to help people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing Can be Harmed by Chemo Medications

When you have to deal with chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in order to kill cancer cells. These toxins can’t usually tell the difference between normal cells and cancer. Some of the medications that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be clear. While you’re going through chemo, a hearing care expert could help you monitor your hearing. Or you might want to look into whether there are any recommendations we can make that may help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

You could be using diuretics to help manage fluid balance in your body. As with any attempt to manage something using medication, you can take it too far in one direction, dehydrating the body. This can lead to inflammation when salt vs water ratios become out of balance. This can cause loss of hearing, which is generally temporary. But loss of hearing could become permanent if this imbalance is allowed to continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the permanent damage much worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What to Do If You’re Using Drugs That May Cause Loss of Hearing

Never stop taking a drug that has been prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you will need to take inventory of all your medications. If your doctor has put you on one or more of these medications that result in loss of hearing, ask if there are alternate options that could reduce risk. You can also reduce your need for medications with a few lifestyle changes. You can get on a healthier path, in certain situations, with small modifications to your diet and a little exercise. These changes could also be able to minimize pain and water retention while enhancing your immune system. If you are currently or have ever used these ototoxic drugs, you need to make an appointment to get your hearing tested as soon as possible. It can be difficult to detect loss of hearing at first because it advances quite slowly. But make no mistake: it can affect your happiness and health in ways you might not recognize, and recognizing it early gives you more choices for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today